Minnesota, 2002

Damaging Wind in Minnesota, July 27, 2002

July 27, 2002 · NWS ARX · 2 events in 1 county or zone

Storm spotters estimated wind gusts of 58 mph and also reported a funnel cloud near the Minnesota/Iowa border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters estimated wind gusts of 58 mph and also reported a funnel cloud near the Minnesota/Iowa border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:38 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 2:38 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 PM CDT SAT JUL 27 2002

PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS
ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR
KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN
PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN.

EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW
SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME
POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA.
THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN
BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN
WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO
SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH
LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE
POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE
EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT.

MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN
FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND
HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE
INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF
ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS
CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS
ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO
GET GOING IN THE AFTERNOON.

BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT
WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S
OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE
TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE
AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN
ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST
AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR
NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS
ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE
AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT.

.LSE...NONE.

04

In the hours before

Special weather statement, Jul 27, 12:15 PM CST, 5 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SAT JUL 27 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN
WISCONSIN.

DISCUSSION - AN UPPER DISTURBANCE WAS THE MAIN FACTOR BEHIND A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN
MINNESOTA EARLY THIS AFTERNOON. THAT ACTIVITY SHOULD CONTINUE TO
MOVE NEARLY DUE EAST...WHERE THE ATMOSPHERE WILL BE CONDUCIVE FOR
CONTINUED DEVELOPMENT. FOR SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND WESTERN WISCONSIN...THE AFTERNOON SUN WILL CONTINUE TO
DESTABILIZE THE ATMOSPHERE...PRIMING THE AREA FOR STORM DEVELOPMENT
AS A FRONTAL BOUNDARY APPROACHES FROM WESTERN MINNESOTA. THE WIND
PROFILE IS FAVORABLE FOR STORM ORGANIZATION. AN INITIAL DRAWBACK TO
THE THUNDERSTORM POTENTIAL IS A BAND OF LOW CLOUDS MOVING INTO
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS WILL CUT DOWN ON THE
HEATING AND...THEREFORE...THE INSTABILITY. IF STORMS DO DEVELOP...A
LINE WOULD BE LIKELY...WITH POSSIBLY SOME SUPERCELLS. THE MAIN
SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH THE TORNADIC POSSIBILITIES CAN NOT BE RULED OUT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON THROUGH THIS EVENING.

RIECK
Special weather statement, Jul 27, 2:45 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT SAT JUL 27 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
TAYLOR AND CLARK.

04

The radar

The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Mower

When
July 27, 6:09 PM CST
Where
Mower County, 8 mi S of Austin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.550, -92.933

Funnel Cloud, Mower

When
July 27, 6:25 PM CST to 6:31 PM CST
Where
Mower County, Lyle
Reported by
TRAINED SPOTTER
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308977, 5308978.